Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Jan, 1951, Volume 19, Issue 1

The Nonlinear Accelerator and the Persistence of Business Cycles<1:TNAATP>2.0.CO;2-1
p. 1-17

R. M. Goodwin

By taking account of obvious and inescapable limitations on the functioning of the accelerator, we explain some of the chief characteristics of the cycle, notably its failure to die away, along with the fact that capital stock is usually either in excess or in short supply. By a succession of increasingly complex models, the nature and methods of analyzing nonlinear cycle models is developed. The roles of lags and of secular evolution are illustrated. In each case the system's equilibrium position is unstable, but there exists a stable limit cycle toward which all motions tend.

Log In To View Full Content